Statistics from Altmetric.com
Nicolau syndrome, also known as livedo-like dermatitis or embolia cutis medicamentosa, is a rare complication following intramuscular or intra-articular injection of various drugs.1 Although initially described in patients receiving intramuscular injection of bismuth salt for the treatment of syphilis in early nineteenth century, subsequent cases of Nicolau syndrome have been reported secondary to administration of penicillin, diclofenac sodium, glatimarer acetate, vitamin K and etanercept.2 This agonising iatrogenic syndrome may lead to disfiguring scarring and rarely, death.
A 26-year-old man presented with painful, blackish discoloration of the skin over the left buttock of 4 days' duration. Before its onset, he had received intramuscular diclofenac sodium injected into the buttock for a sprained ankle. Immediately after the injection, he experienced a severe dull-aching pain associated with bluish discolouration of skin, …
Contributors DBB contributed to initial patient assessment and follow-up, conception, drafting of manuscript and final approval of manuscript. AS and SC contributed to conception, critical revision of content and final approval of manuscript. All authors agree to be accountable for all aspects of the work in ensuring that questions related to the accuracy or integrity of any part of the work are appropriately investigated and resolved.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.